Thunderstorm Wind, Winnebago
- When
- July 30, 1:10 PM CST
- Where
- Winnebago County, 1 mi N of Winneconne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.133, -88.717
Flash flooding occurred ahead of a cold front that moved southeast into a warm and unstable air mass. Early storms produced large hail and some wind damage before an east to west boundary formed in the Appleton area, providing the focus for training thunderstorms and flooding.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Flash flooding occurred ahead of a cold front that moved southeast into a warm and unstable air mass. Early storms produced large hail and some wind damage before an east to west boundary formed in the Appleton area, providing the focus for training thunderstorms and flooding. The highest measured rainfall was 6.50 inches in Darboy (Calumet co.) including 3 inches in one hour.Heavy rain resulted in flash flooding that left 2 to 3 feet of water over many roads. Water reached the doorsteps of homes in Menasha (Winnebago co.) and mail boxes in Darboy (Calumet co.). Manhole covers popped off on streets in the Green Bay area (Brown co.) and Appleton (Outagamie co.). A mall in downtown Green Bay had to be evacuated as water started to flow into the lower levels from the street. A bridge over the Fox River in Neenah (Outagamie co.) had to be closed due to flooding.Strong winds downed trees and power lines in Winnebago county and tipped over a semi in Center Valley (Outagamie co.). A 20 foot steel scaffolding, that had been set up to repair a chimney in Appleton (Outagamie co.), was blown down by strong winds causing damage to a car, power lines and a neighboring house.Half dollar size hail fell at Menasha and there were several reports of dime to quarter size hail.Flooding caused damage to as many as 150 homes and 30 vehicles in Menasha (Winnebago co.) and the Town of Harrison (Calumet co.). Scattered power outages, impacting about 650 customers, were reported around Appelton, Neenah and Menasha.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 3:30 AM CST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 430 AM CDT WED JUL 30 2003 PCPN CHCS CONTINUE TO BE THE MAIN CHALLENGE THIS WEEK AND INTO THE WEEKEND. SATELLITE WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL CIRCULATION OVER SOUTHERN MANITOBA DROPPING SLOWLY TO THE SOUTH. MODELS ARE SIMILAR IN TAKING THIS FEATURE TO THE ARROWHEAD OF MN/WESTERN LS BY 12 THURSDAY AND MOVING IT VERY LITTLE THROUGH 12Z SATURDAY WHEN IT STARTS TO MOVE SOUTH ACROSS WI. THUNDERSTORMS DEVELOPED IN EAST CENTRAL WI DURING THE OVERNIGHT HOURS AS ANOTHER AREA OF THUNDERSTORMS APPROACHED THE NORTHWEST PART OF THE FORECAST AREA IN ADVANCE OF A SLOW MOVING FRONT AND AN UPPER TROUGH. CHANCES FOR PCPN REMAIN AS LONG AS THE UPPER LOW HANGS AROUND THE STATE. .GRB...NONE. MG WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST WISCONSIN TODAY AND TONIGHT. THUNDERSTORMS AHEAD OF A MID LEVEL TROUGH AND SLOW MOVING COLD FRONT WILL MAKE THEIR WAY ACROSS THE FORECAST AREA TODAY AND TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH SOME OF THE STRONGEST STORMS. THE BEST CHANCE OF SEVERE STORMS IS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS ON WEDNESDAY AND INTO THE WESTERN GREAT LAKES REGION ON THURSDAY. THIS SYSTEM WILL LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION SHOULD MAY BE NEEDED LATER TODAY OR TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 63 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
8 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379289, 5379584, 5379583, 5379290, 5379585, 5379591, 5379594, 5379586, 5379587, 5379588, 5379592, 5379593, 5379589, 5379595, 5379590.